Illinois, 2014Damaging Winds in Illinois, June 22, 2014
June 22, 2014 · NWS DVN · 9 events in 2 counties and zones
A low pressure system moved from southern Nebraska into southeast Iowa on June 22, 2014. A warm and unstable air mass in place triggered a complex of thunderstorms that moved across southeast Iowa, western Illinois and northeast Missouri during the late morning and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved from southern Nebraska into southeast Iowa on June 22, 2014. A warm and unstable air mass in place triggered a complex of thunderstorms that moved across southeast Iowa, western Illinois and northeast Missouri during the late morning and afternoon hours. There were several reports of damaging winds and large hail from these severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 2:28 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 22, 2:28 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT SUN JUN 22 2014
.SYNOPSIS...
ISSUED AT 325 PM CDT SUN JUN 22 2014
MCS MOVING THROUGH THE CWA THIS AFTERNOON WITH SOME STRONG WINDS...
ISOLATED SMALL HAIL AND HEAVY RAINS. AT 3 PM TEMPERATURES RANGED
FROM THE MID 60S IN THE RAIN COOLED AIR TO THE MID 80S WHERE
STORMS HAVE NOT ARRIVED. SBCAPES HAVE REALLY DROPPED OFF BEHIND
THE LINE OF STORMS.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 325 PM CDT SUN JUN 22 2014
FORECAST FOCUS ON THUNDERSTORM CHANCES THROUGH MONDAY.
TONIGHT...LINES OF THUNDERSTORMS SHOULD CONTINUE MOVING ACROSS THE
CWA INTO THE EARLY EVENING HOURS. THE ACTIVITY SHOULD THEN WIND DOWN
THE REMAINDER OF THE NIGHT AS THE MCS MOVES OFF TO OUR EAST. WILL
MAINTAIN SMALL POPS OVERNIGHT BUT THE ATMOSPHERE WILL BE STABILIZED
DUE TO THE STORMS THIS AFTERNOON...AND MODELS DO NOT INDICATE A
STRONG RETURN FLOW OVERNIGHT. MINIMUM TEMPERATURES WILL BE IN THE 60S.
MONDAY...WEAK COLD FRONT WILL MOVE ACROSS THE CWA BUT THE BETTER
INSTABILITY WILL BE IN OUR SOUTHERN AND EASTERN COUNTIES. ONCE
AGAIN SHEAR WILL BE WEAK AND I WILL HAVE 40-60 POPS AHEAD OF THE
FRONT. DID NOT WANT TO GO HIGHER POPS DUE TO SOME OF THE MODELS
ARE ACTUALLY DRY FOR MONDAY AND ARE HAVING TIMING ISSUES. SO WILL
DEPEND ON THE EXACT TIMING OF THE FRONT AND AMOUNT OF INSTABILITY.
THE SEVERE THREAT APPEARS LOW. HIGH TEMPERATURES WILL BE IN THE
LOWER TO MID 80S.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 325 PM CDT SUN JUN 22 2014
INITIAL FORECAST FOCUS IN THE EXTENDED IS WALKING OUT PCPN CHANCES
MONDAY NIGHT...WITH COLD FRONT PASSAGE. SLIGHTLY COOLER AND LESS
HUMID CONDITIONS TUE-WED BEFORE RETURN TO MORE SUMMER-LIKE CONDITIONS BY
THE END OF THE WEEK.
MONDAY NIGHT...WEAK COLD FRONT TO BE ALONG OR JUST EAST OF MS RVR
WITH SHORTWAVE TROF SLIDING EAST OVER MISSOURI. BEST POPS WILL BE IN
THE SOUTHEAST THIRD OF THE CWA...WHERE BETTER FORCING WILL BE SEEN
AHEAD OF THE FRONT. QPF AMOUNTS TO BE LIGHT...UNDER A TENTH OF AN
INCH BY SUNRISE TUESDAY. THE LATEST GFS RUN APPEARS TO BE THE
OUTLIER DURING THIS PERIOD...WITH A MUCH STRONGER WAVE AND SURFACE
LOW PUSHING EAST INTO SOUTHERN ILLINOIS. IF THIS MODEL WOULD
VERIFY...THEN POPS MAY NEED TO BE RAISED MORE IN THE SOUTHEAST. FOR
NOW WILL IGNORE THE GFS SOLUTION.
TUESDAY-TUESDAY NIGHT...SUBSIDENCE BEHIND THE FRONT TO BRING MOSTLY
SUNNY SKIES AND LESS HUMID CONDITIONS TO THE CWA. HIGHS TO GENERALLY
BE IN THE LOWER 80S AND LOWS IN THE LOWER 60S.
WEDNESDAY-THURSDAY...MODELS BEGIN TO DIVERGE WITH OVERALL PLACEMENT
OF SHORTWAVES IN THE PLAINS. FORECAST CONFIDENCE IS TOO LOW ON
WHERE THESE WILL TRACK AND IMPACT THE AREA AT THIS TIME. FOR
NOW...WILL GO WITH LOW END CHANCE POPS FOR THUNDERSTORMS EACH DAY.
ALL MODELS HOWEVER...DO SHOW SHEAR PROFILES TOO WEAK FOR ANY SEVERE
STORM ATTIM DURING THIS TIME FRAME. SO IF STORMS DO DEVELOP...THEY
WILL BE BELOW SEVERE LIMITS. HIGHS WILL BE IN THE UPR 70S/LOW 80S
EACH DAY WITH LOWS IN THE 60S.
FRIDAY-SUNDAY...UPPER AIR PATTERN TO RETURN TO AN ACTIVE SOUTHWEST
FLOW WITH SEVERAL SHORTWAVES LIFTING NORTHEAST INTO THE UPPER
PLAINS. WARM FRONT TO LIFT NORTH OVER THE REGION INTO WISCONSIN AND
S. MINNESOTA BY SATURDAY. BEHIND THIS FRONT...AN INCREASE IN TEMPS
AND HUMIDITY IS EXPECTED EACH DAY WITH DEWPOINTS IN THE 70S. MODEL
CONSENSUS HAS LOW END CHANCE POPS FRI/SAT AND WILL LEAVE IN FORECAST
FOR NOW UNTIL MODELS COME INTO BETTER AGREEMENT IN TRACK AND TIMING
OF THESE WAVES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 325 PM CDT SUN JUN 22 2014
VFR CONDS THROUGH THIS TAF CYCLE BUT MVFR/BRIEF IFR CONDS IN
THUNDERSTORMS. SCATTERED TO LINES OF THUNDERSTORMS THIS AFTERNOON
THEN ONLY A SMALL CHANCE OF THUNDERSTORMS OVERNIGHT INTO MONDAY
MORNING. STORMS SHOULD INCREASE AGAIN MONDAY AFTERNOON AHEAD OF A
WEAK COLD FRONT. SOUTH WINDS LESS THAN 10 KNOTS THIS AFTERNOON BUT
HIGHER IN THUNDERSTORMS. SOUTH TO SOUTHWEST WINDS TONIGHT THEN
BECOMING WEST TO NORTHWEST BEHIND THE FRONT ON MONDAY. WIND SPEEDS
SHOULD BE LESS THAN 10 KNOTS BUT HIGHER IN THE STORMS.
&&
.HYDROLOGY...
ISSUED AT 325 PM CDT SUN JUN 22 2014
AREA RIVERS MAINLY NORTH OF I-80...AS WELL AS THE MAINSTEM
MISSISSIPPI RIVER WILL CONTINUE TO RISE DURING THE NEXT SEVERAL DAYS
IN RESPONSE TO RECENT HEAVY RAINFALL. RADAR ESTIMATES FROM THE RAINS
THIS AFTERNOON ALREADY SHOW ESTIMATED AMOUNTS OF 0.75 INCHES TO 2
INCHES OF RAIN SINCE 8AM THIS MORNING ACROSS THE NW QUARTER OF THE
CWA...WITH BENTON COUNTY SEEING THE HIGHEST RADAR ESTIMATES. THIS
RAINFALL WILL LIKELY RESULT IN ADDITIONAL RUNOFF AND SUBSEQUENT RISES
ON THE CEDAR...WAPSI...AND IOWA RIVERS. THE RIVER SITES THAT ARE
CURRENTLY UNDER A WARNING ARE FORECAST TO SEE MINOR TO MODERATE
FLOODING...WITH THE EXCEPTION OF THE MISSISSIPPI RIVER AT
BURLINGTON...CEDAR RIVER AT CEDAR RAPIDS...AND THE WAPSIPINICON
RIVER AT DE WITT...WHERE MAJOR FLOODING IS FORECAST. THOSE WITH
INTERESTS ON AREA RIVERS OR WHO WOULD BE IMPACTED BY HIGH WATER
LEVELS SHOULD PAY VERY CLOSE ATTENTION THE NEXT COUPLE OF DAYS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...GROSS
AVIATION...HAASE
HYDROLOGY...GROSS
Hazardous weather outlook, Jun 22, 10:40 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT SUN JUN 22 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1140 AM CDT SUN JUN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE
OUTLOOK AREA THIS AFTERNOON INTO EARLY THIS EVENING. THUNDERSTORMS
ARE EXPECTED TO INCREASE IN INTENSITY AND COVERAGE THIS AFTERNOON
WITH DAMAGING WINDS OF 60 TO 70 MPH. ISOLATED LARGE HAIL IS ALSO
EXPECTED. THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD TONIGHT.
RAINFALL WILL BE HEAVY AT TIMES AND MAY CAUSE ISOLATED FLOODING
CONCERNS...PARTICULARLY IN AREAS THAT RECEIVED SEVERAL INCHES OF
RAIN IN THE LAST WEEK.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE LIKELY OVER THE OUTLOOK AREA MONDAY INTO MONDAY
EVENING. THE MAIN RISK WILL BE HEAVY RAINFALL AND FLASH FLOODING
ESPECIALLY IN AREAS WHERE THE GROUND IS SATURATED FROM RECENT HEAVY
RAIN.
THUNDERSTORM CHANCES WILL RETURN FOR THE LATTER HALF OF THE WEEK
INTO NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON ACROSS THE ENTIRE
OUTLOOK AREA.
HAASE
In the hours before
Local storm report, Jun 22, 12:48 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
148 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL MILTON 40.67N 92.16W
06/22/2014 M0.75 INCH VAN BUREN IA TRAINED SPOTTER
HAIL BEGAN AT 138
&&
DCSpecial weather statement, Jun 22, 2:27 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 PM CDT SUN JUN 22 2014
IAZ063-064-067-076>078-087>089-098-099-ILZ025-034-MOZ009-010-
222300-
IOWA-JOHNSON-MUSCATINE-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-HANCOCK-SCOTLAND-
CLARK-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...MUSCATINE...
SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...CARTHAGE...
MEMPHIS...KAHOKA
327 PM CDT SUN JUN 22 2014
...CHANCE FOR MORE THUNDERSTORMS...SOME STRONG TO POSSIBLY SEVERE
THROUGH 6 PM...
A LARGE AREA OF THUNDERSTORMS AT 3:20 PM EXTENDS ACROSS SOUTH CENTRAL
AND SOUTHEAST IOWA MOVING NORTHEAST AT 25 TO 30 MPH. THESE STORMS
WILL CONTINUE TO MOVE NORTHEAST WITH THE STRONGEST STORMS PRODUCING
GUSTY STRAIGHT LINE WINDS OF 40 TO LOCALLY UP TO NEAR 60 MPH AND MAYBE
SMALL HAIL PEA UP TO PENNY SIZED.
TORRENTIALLY HEAVY RAIN FALL RATES OF OVER 2 INCHES AN HOUR REMAIN POSSIBLE
WITH MANY LOCATIONS PICKING UP ADDITIONALLY ANOTHER HALF INCH TO LOCALLY
WELL OVER 1 INCH OF RAIN. THIS WILL PRODUCE PONDING OF WATER IN MANY
LOW LYING LOCATIONS WITH HEAVIER RAIN FALL TOTALS. AREAS THAT RECEIVE
OVER 2 INCHES OR RAIN FROM TODAY/S STORMS MAY ALSO EXPERIENCE MINOR
WATER ISSUES.
NICHOLS
Local storm report, Jun 22, 3:38 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HEAVY RAIN WNW PARNELL 41.58N 92.01W
06/22/2014 M1.60 INCH IOWA IA TRAINED SPOTTER
AN INCH OF RAIN FELL IN 45 MINUTES ENDING AT 435 PM.
&&
DCLocal storm report, Jun 22, 4:29 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG KAHOKA 40.42N 91.72W
06/22/2014 CLARK MO LAW ENFORCEMENT
TREE LIMBS DOWN AND A BRANCH WENT THROUGH THE ROOF OF A
TRAILER HOME.
&&
HAASELocal storm report, Jun 22, 4:32 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG NW KAHOKA 40.43N 91.73W
06/22/2014 CLARK MO TRAINED SPOTTER
1 TO 2 INCH LIMBS DOWN ACROSS THE STREET.
&&
DCLocal storm report, Jun 22, 4:33 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
533 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 WSW KEOKUK 40.40N 91.45W
06/22/2014 E0.25 INCH LEE IA TRAINED SPOTTER
&&
DCThunderstorm Wind, Hancock
- When
- June 22, 4:36 PM CST
- Where
- Hancock County, Ferris
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -91.170
Several trees were broken off above the base with some smaller trees uprooted, up to a foot in diameter. Larger limbs were broken off of a soft wood maple tree. A weather instrument nearby reported a peak wind gust of 56 mph.
Thunderstorm Wind, Hancock
- When
- June 22, 4:36 PM CST
- Where
- Hancock County, 4.18 mi S of Niota
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.560, -91.270
A trained spotter reported wooden high tension line poles and wires blown down north of the town of Powellton.
Thunderstorm Wind, Hancock
- When
- June 22, 4:37 PM CST
- Where
- Hancock County, 0.87 mi SW of Hamilton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.390, -91.360
Law enforcement reported trees and power lines down.
Thunderstorm Wind, Hancock
- When
- June 22, 4:38 PM CST
- Where
- Hancock County, 2.51 mi WNW of Colusa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -91.210
The roof of a grain bin was damaged and a tree was blown down with the root-ball exposed.
Thunderstorm Wind, Hancock
- When
- June 22, 4:40 PM CST
- Where
- Hancock County, Colusa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.570, -91.170
A trained spotter reported power lines blown down near Colusa.
Thunderstorm Wind, Hancock
- When
- June 22, 4:42 PM CST
- Where
- Hancock County, Ferris
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -91.170
Tree branches of unknown diameter blown down.
Thunderstorm Wind, Hancock
- When
- June 22, 5:00 PM CST
- Where
- Hancock County, Burnside
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.500, -91.100
Law enforcement reported trees, power poles and power lines down across Hancock county.
Thunderstorm Wind, McDonough
- When
- June 22, 5:03 PM CST
- Where
- McDonough County, 0.53 mi E of Colchester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -90.790
A trained spotter reported 1 to 3 inch diameter tree limbs down. A nearby home weather station reported a peak wind gust of 56 mph.
Thunderstorm Wind, McDonough
- When
- June 22, 5:07 PM CST
- Where
- McDonough County, 0.87 mi SW of Tennessee
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -90.840
A trained spotter estimated wind gusts up to 70 mph along with heavy rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 22, 2014$2.2 million · 70 kt wind · 16 events
- Tornadoes and Hail in Texas, June 22, 2014EF1 · 41 events
- Hail and Damaging Winds in Kansas, June 22, 2014$35,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Iowa, June 22, 2014$46,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Kansas, June 22, 20142.75 in hail · 34 events
- Tornadoes and Hail in Oklahoma, June 22, 2014EF1 · 10 events
- Hail and Damaging Winds in Illinois, June 22, 2014$24,000 · 1 in hail · 4 events
- Damaging Winds in Texas, June 22, 2014$18,000 · 53 kt wind · 2 events
- Tornado and Hail in Colorado, June 22, 2014$6,000 · EF0 · 14 events
- Hail and Damaging Winds in Colorado, June 22, 20141.5 in hail · 11 events
- Flash Flood and Damaging Winds in Oklahoma, June 22 to 23, 201460 kt wind · 10 events
- Hail and Damaging Winds in Georgia, June 22, 2014$2,000 · 53 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525012, 525013, 525014, 525015, 525016, 525017, 525018, 525019, 525020.